Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Cervarix does not increase the risk of chronic fatigue syndrome, says MHRA

By News team

There is no evidence that GlaxoSmithKline’s Cervarix – the human papillomavirus vaccine – may cause chronic fatigue syndrome, according to the results of a study announced by the Medicines and Healthcare products Regulatory Agency this week.

More than two million young women aged between 12 and 18 years were given Cervarix as part of the Government’s HPV vaccination programme between September 2008 and September 2012. (It has since been replaced by Gardasil, supplied by Sanofi Pasteur MSD, due to commercial reasons.)

The MHRA analysed patient data from the Clinical Practice Research Datalink to compare the frequency of fatigue syndromes in young women before and after the start of the vaccination programme, and the risk following vaccination compared to other time periods. The study, published in the journal Vaccine, found no evidence of an increased risk of chronic fatigue syndrome in women after having the Cervarix vaccine.

Robert Music, chief executive of Jo’s Cervical Cancer Trust, said: “Like all vaccines there are possible side effects to take into consideration, but these research findings by the MHRA are very positive and we encourage all those who are eligible to take up the vaccine.”

Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2013.11127123

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Supplementary images

  • Teenager being injected (Alexander_Raths_Dreamstime.com)

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.